Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 295, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 23, 2011, 6:23 AM CDT for 5 counties in Iowa. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2011, 6:23 AM CDT (11:23 UTC)
- Expired
- Aug 23, 2011, 7:00 AM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cerro Gordo County, IA, Hancock County, IA, Kossuth County, IA, Winnebago County, IA, Worth County, IA
The radar
The Minneapolis radar (KMPX), 168 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:52 AM CDT | TSTM WND DMG | Joice, IA | TREE DOWN PARTIALLY BLOCKING ROAD NEAR THE INTERSECTION OF WILLOW AND MAIN STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 3:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
118 WUUS53 KDMX 231123 SVRDMX IAC033-081-109-189-195-231200- /O.NEW.KDMX.SV.W.0295.110823T1123Z-110823T1200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 623 AM CDT TUE AUG 23 2011 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA... NORTHERN HANCOCK COUNTY IN NORTH CENTRAL IOWA... NORTHEASTERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA... WINNEBAGO COUNTY IN NORTH CENTRAL IOWA... SOUTHWESTERN WORTH COUNTY IN NORTH CENTRAL IOWA... * UNTIL 700 AM CDT * AT 620 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTH OF BUFFALO CENTER...OR 37 MILES NORTHEAST OF ALGONA... AND MOVING SOUTHEAST AT 60 MPH. * LOCATIONS IMPACTED INCLUDE... BUFFALO CENTER...LAKE MILLS...FOREST CITY...BRITT...MANLY...RAKE... SCARVILLE...THOMPSON...WODEN...LELAND...CRYSTAL LAKE...JOICE... FOREST CITY AIRPORT...FERTILE...HANLONTOWN AND KENSETT. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 201 AND 217. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING. && LAT...LON 4333 9308 4301 9383 4351 9408 4351 9339 TIME...MOT...LOC 1123Z 319DEG 54KT 4353 9390 WIND...HAIL 60MPH 1.00IN $$ DONAVON
1 follow-up statement
512
WWUS53 KDMX 231150
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
650 AM CDT TUE AUG 23 2011
IAC109-231200-
/O.CAN.KDMX.SV.W.0295.000000T0000Z-110823T1200Z/
KOSSUTH IA-
650 AM CDT TUE AUG 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KOSSUTH COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.
LAT...LON 4333 9308 4301 9383 4329 9397 4350 9397
4351 9338
TIME...MOT...LOC 1150Z 297DEG 58KT 4341 9341
$$
IAC033-081-189-195-231200-
/O.CON.KDMX.SV.W.0295.000000T0000Z-110823T1200Z/
HANCOCK IA-CERRO GORDO IA-WORTH IA-WINNEBAGO IA-
650 AM CDT TUE AUG 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WINNEBAGO...
SOUTHWESTERN WORTH...NORTHWESTERN CERRO GORDO AND NORTHERN HANCOCK
COUNTIES UNTIL 700 AM CDT...
AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE
MILLS...OR 24 MILES NORTHWEST OF MASON CITY...MOVING SOUTHEAST AT 65
MPH.
LOCATIONS IMPACTED INCLUDE...
MANLY...FERTILE...HANLONTOWN AND KENSETT.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 200 AND 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4333 9308 4301 9383 4329 9397 4350 9397
4351 9338
TIME...MOT...LOC 1150Z 297DEG 58KT 4341 9341
WIND...HAIL 60MPH 1.00IN
$$
PODRAZIKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:11 AM CDT, 12 minutes earlier.
Area forecast discussion, Aug 23, 6:11 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 611 AM CDT TUE AUG 23 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... THE COMBINATION OF THETA-E ADVECTION AND KINEMATIC FORCING FROM STRONG SHORT WAVE OVER THE EASTERN DAKOTAS HAS PRODUCED A CLUSTER OF THUNDERSTORMS OVER NORTHERN IOWA THIS MORNING. A FEW OF THESE STORMS HAVE BEEN SEVERE. THESE STORMS HAVE BEEN ALONG AND JUST EAST OF THE 12C 700MB ISOTHERM. THESE STORMS WILL LINGER INTO THIS MORNING BEFORE SHIFTING TO THE EAST. THE CAP WILL BUILD INTO MUCH OF THE AREA TODAY THOUGH GOOD INSTABILITY WILL DEVELOP OVER THE FAR EAST AGAIN BY THIS AFTERNOON. THE CAP SHOULD PREVAIL OVER THE AREA THOUGH HAVE LEFT LOW POPS IN FOR NOW. IT WILL BE HOT TODAY WITH SEVERAL LOCATIONS PUSHING INTO THE LOWER 90S. THIS COMBINED WITH DEWPOINTS IN THE 70S WILL GENERATE HEAT INDICES OF 100 TO 105 BY THE AFTERNOON. A COLD FRONT WILL MOVE THROUGH THE STATE ON WEDNESDAY THOUGH SHOULD BE ANOTHER WARM DAY WITH THE THERMAL RIDGE OVERHEAD IN THE MORNING. LITTLE TO NO ACTIVITY IS ANTICIPATED ALONG THE BOUNDARY MUCH OF THE DAY WITH A STRONG CAP REMAINING IN PLACE. HIGH PRESSURE WILL SETTLE INTO THE REGION WEDNESDAY NIGHT THROUGH THURSDAY WITH THE RETURN FOR COOLER TEMPERATURES AND DRIER AIR. THE RETURN OF THETA-E ADVECTION AND ADDITIONAL SHORT WAVE ENERGY OVERTOPPING THE WESTERN RIDGE WILL BRING THUNDERSTORM CHANCES BACK BY FRIDAY NIGHT AND SATURDAY. && .AVIATION...23/12Z ONGOING CONVECTION IS PULLING EAST AND WILL ONLY AFFECT ALO TAF SITE THROUGH AROUND 15Z. WINDS LOOK TO MIX DOWN THIS AFTERNOON AND CONTINUE TO HAVE GUST IN THE UPPER TEENS. OTHERWISE...VFR CONDITIONS THROUGH TOMORROW MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...DONAVON AVIATION...PODRAZIK
Hazardous weather outlook, Aug 23, 5:36 AM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 536 AM CDT TUE AUG 23 2011 IAZ004-005-015-023-024-033>035-044>047-057>060-070>074-081>085- 092>096-241045- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE- 536 AM CDT TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES OF 100 TO 105 ARE FORECAST THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COUPLE PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY. A FEW SEVERE STORMS MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. IAZ006-007-016-017-025>028-036>039-048>050-061-062-075-086-097- 241045- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER- POWESHIEK-MAHASKA-WAPELLO-DAVIS- 536 AM CDT TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS MORNING AND AGAIN LATE THIS AFTERNOON. A SEVERE STORM WITH 60 MPH WINDS AND QUARTER SIZED HAIL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COUPLE PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY. A FEW SEVERE STORMS MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
In the hours before
Local storm report, Aug 23, 3:06 AM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM TSTM WND DMG ALGONA 43.07N 94.23W
08/23/2011 KOSSUTH IA LAW ENFORCEMENT
CONSIDERABLE TREE DAMAGE IN TOWN. MANY ROADS IMPASSABLE.
TIME ESTIMATED FROM RADAR.
&&
SKOWLocal storm report, Aug 23, 3:37 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
337 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL 2 N FORT DODGE AIRPORT 42.58N 94.19W
08/23/2011 E1.00 INCH WEBSTER IA TRAINED SPOTTER
&&
SKOWSpecial weather statement, Aug 23, 3:48 AM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 348 AM CDT TUE AUG 23 2011 IAZ005-015-016-230915- HANCOCK-KOSSUTH-PALO ALTO- 348 AM CDT TUE AUG 23 2011 ...STRONG THUNDERSTORM TO AFFECT NORTH CENTRAL IOWA... AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES WEST OF ALGONA...MOVING EAST AT 40 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. THERE IS THE POTENTIAL FOR LOCALIZED STREET FLOODING WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALGONA AIRPORT... BURT... ALGONA... WESLEY... CORWITH... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. PODRAZIK
Special weather statement, Aug 23, 4:03 AM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 403 AM CDT TUE AUG 23 2011 IAZ028-230930- BREMER- 403 AM CDT TUE AUG 23 2011 ...STRONG THUNDERSTORM TO AFFECT NORTHERN BREMER COUNTY... AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL BREMER COUNTY...MOVING EAST AT 45 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TRIPOLI... SUMNER... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. PODRAZIK
Special weather statement, Aug 23, 4:25 AM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 425 AM CDT TUE AUG 23 2011 IAZ027-028-038-039-050-231100- BUTLER-BREMER-GRUNDY-BLACK HAWK-TAMA- INCLUDING THE CITIES OF...ALLISON...WAVERLY...GRUNDY CENTER... WATERLOO...TOLEDO 425 AM CDT TUE AUG 23 2011 ...STRONG THUNDERSTORMS MOVING INTO EAST CENTRAL IOWA... AT 430 AM....STRONG THUNDERSTORMS WERE TRACKING EASTWARD THROUGH BUTLER AND GRUNDY COUNTIES. THESE THUNDERSTORMS WILL CONTINUE TO TRACK EASTWARD AT 40 TO 45 MPH OVER THE NEXT FEW HOURS. THESE STORMS WILL MOVE INTO THE WATERLOO AREA BY 445 AM. GUSTY WINDS AND NICKEL SIZED HAIL ARE POSSIBLE WITH SOME OF THESE STORMS...ALONG WITH HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. KS
Local storm report, Aug 23, 6:04 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 AM HAIL 2 ESE WEBSTER CITY AIRP 42.42N 93.84W
08/23/2011 E1.00 INCH HAMILTON IA TRAINED SPOTTER
&&
DONAVONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:05 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto, Pocahontas | 55 min |
| Aug 23, 2:25 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 65 min |
| Aug 23, 2:49 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster, Wright | 41 min |
| Aug 23, 3:14 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Webster, Wright | 61 min |
| Aug 23, 5:55 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 35 min |
| Aug 23, 6:18 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 21 min |
| Aug 23, 6:57 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.